Colorado, 2010

Drought in Colorado, November 1 to 30, 2010

November 1 to 30, 2010 · NWS GJT · 8 events in 8 counties and zones

Drought conditions improved over all but the extreme northwest corner of Colorado which remained abnormally dry through November.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Drought conditions improved over all but the extreme northwest corner of Colorado which remained abnormally dry through November.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Oct 31, 1:15 PM MST, 10 hours 45 minutes earlier.

Area forecast discussion, Oct 31, 1:15 PM MST, 10 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
215 PM MDT SUN OCT 31 2010

.SHORT TERM...TONIGHT THROUGH TUESDAY...
CLOUDS WILL QUICKLY INCREASE TOWARD THE WYOMING BORDER THIS EVENING
AS THE NEXT UPSTREAM SHORT WAVE SWEEPS ACROSS NORTHWEST COLORADO.
TROUGH AXIS IS SPLITTING AS THE PROGRESSIVE SHORT WAVE MOVES OVER THE
CENTRAL ROCKIES.  FAVORABLE OROGRAPHICS IS SHORT LIVED AS THE WINDS
SHIFT FROM WESTERLY TO NORTHERLY WITHIN A 9 TO 12 HOUR PERIOD LATE
TONIGHT AND EARLY MONDAY.  FARTHER UPSTREAM...OVERRUNNING FROM THE
NEXT ERN PACIFIC STORM HAS CUT OFF THE SUPPLY OF COLD AIR SUPPLY.
THE NET RESULT IS A SHORT WAVE THAT IS NOT EXPECTED TO STRENGTHEN...
AND LIGHT SHOWERS ON THE BOISE AND POCATELLO RADARS...COMBINED WITH
THE LACK OF COLD CLOUD TOPS SUPPORT THIS THINKING.  TONIGHTS SYSTEM
IS A FAST MOVER THAT ONLY HAS A 2-4 HOURS OF OPTIMUM DYNAMICAL
FORCING TO GENERATE SNOW OVER THE COLORADO NWRN MOUNTAINS.  THE BEST
CHANCE OF SNOW OCCURS BETWEEN 03Z THROUGH 09Z...THEN SNOW TAPERS OFF
AS THE DYNAMICAL FORCING MOVES DOWNSTREAM.  IN CONTRAST...MOST OF ERN
UTAH AND SOUTHWEST COLORADO WILL STAY MOSTLY CLEAR AND DRY EXCEPT FOR
SOME FLURRIES OVER THE NWRN SAN JUANS.

MONDAY AND TUESDAY...WARM ADVECTION ALOFT IS PRONOUNCED AS STRONG
HIGH PRESSURE AMPLIFIES OVER THE WRN CONUS.  IN THE WAKE OF TONIGHTS
SHORT WAVE...COOLER AIR AT THE SURFACE AND STRONG SUBSIDENCE
DEVELOPING MONDAY NIGHT WILL RESULT IN STRONGER TEMPERATURE
INVERSIONS.  BELIEVE THAT BIAS CORRECTED GUIDANCE IS NOT EFFECTIVELY
PICKING OUT THE TREND OF STRONGER INVERSIONS...THEREFORE LEANED
TOWARD REGULAR BUT COOLER MOS GUIDANCE.  SOME CIRRUS WILL TRANSLATE
ACROSS THE REGION MONDAY NIGHT AND TUESDAY MORNING...BUT NOT
SUFFICIENT TO DISTRACT FROM MOSTLY SUNNY CONDITIONS.

.LONG TERM...TUESDAY NIGHT THROUGH SUNDAY...
A BROAD RIDGE OF HIGH PRESSURE WILL DOMINATE THE WEATHER INTO
THE WEEKEND WITH DRY CONDITIONS ACROSS THE FORECAST AREA. EXPECT
COOL NIGHT-TIME TEMPERATURES AND MOSTLY SUNNY SKIES WITH SEASONABLY
WARM AFTERNOON TEMPERATURES EACH DAY.

THE RIDGE WILL SHIFT EAST ON SATURDAY AS A WEAK TROUGH MOVES INTO THE
GREAT BASIN REGION. HAVE INCREASE CLOUD COVER AND POPS TO SLIGHT
CHANCE OVER MOUNTAINS SATURDAY NIGHT AND SUNDAY AS A RESULT OF THIS
FAST MOVING WAVE.

&&

.AVIATION...
WIDESPREAD RAIN AND SNOW SHOWERS ARRIVE THIS EVENING NORTH AND EAST
OF A LINE FROM KCAG-KRIL-KGUC (SOUTH AND WEST OF THIS LINE WILL STAY
VFR).  EXPECT MVFR AND LOCAL IFR TO LIFR CONDS IN THE VICINITY OF
SNOW SHOWERS. IMPROVING CONDITIONS CAN BE EXPECTED MONDAY MORNING
AFTER SUNRISE WITH WIDESPREAD VFR IN THE AFTERNOON.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
 CO...NONE.
 UT...NONE.

SHORT TERM.....PF
LONG TERM......MPM
AVIATION.......TGJT
Hazardous weather outlook, Oct 31, 4:45 AM MST, 19 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT SUN OCT 31 2010

COZ001>014-017>023-UTZ022>025-027>029-011145-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MDT SUN OCT 31 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

A CHANCE FOR VALLEY RAIN...MOUNTAIN SNOW...AND A FEW THUNDERSTORMS
WILL DEVELOP ACROSS THE NORTH ON LATE THIS AFTERNOON AS A FAST MOVING
WEATHER SYSTEM SWEEPS INTO THE REGION.  ACCUMULATING SNOWFALL WILL
PRIMARILY BE LIMITED TO AREAS ABOVE 9000 FEET DUE TO THE RELATIVELY
MILD NATURE OF THIS FAST MOVING DISTURBANCE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED SNOW SHOWERS LINGER OVER THE CENTRAL COLORADO MOUNTAINS
THROUGH MIDDAY MONDAY. OTHERWISE...DRY AND WARMER WEATHER CAN BE
EXPECTED THROUGH SATURDAY AS HIGH PRESSURE RETURNS TO THE WESTERN
UNITED STATES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

TGJT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 drought. Local standard time, as filed.

Drought, Lower Yampa River Basin

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
Lower Yampa River Basin forecast zone
Reported by
Other Federal Agency
Coordinates
40.066, -108.109 (the zone’s center; the record gives no point)

Abnormally dry conditions remain in place across extreme Northwest Colorado.

Drought, Central Yampa River Basin

When
November 1, 12:00 AM MST to November 24, 11:59 PM MST
Where
Central Yampa River Basin forecast zone
Reported by
Other Federal Agency
Coordinates
40.361, -107.805 (the zone’s center; the record gives no point)

Occasional precipitation through the month was enough to alleviate the drought and near normal conditions returned to the area.

Drought, Roan and Tavaputs Plateaus

When
November 1, 12:00 AM MST to November 24, 11:59 PM MST
Where
Roan and Tavaputs Plateaus forecast zone
Reported by
Other Federal Agency
Coordinates
39.532, -108.196 (the zone’s center; the record gives no point)

Occasional precipitation through the month was enough to alleviate the drought and near normal conditions returned to the area.

Drought, Elkhead and Park Mountains

When
November 1, 12:00 AM MST to November 24, 11:59 PM MST
Where
Elkhead and Park Mountains forecast zone
Reported by
Other Federal Agency
Coordinates
40.552, -107.599 (the zone’s center; the record gives no point)

Occasional precipitation through the month was enough to alleviate the drought and near normal conditions returned to the area.

Drought, Flattop Mountains

When
November 1, 12:00 AM MST to November 24, 11:59 PM MST
Where
Flattop Mountains forecast zone
Reported by
Other Federal Agency
Coordinates
40.062, -107.603 (the zone’s center; the record gives no point)

Occasional precipitation through the month was enough to alleviate the drought and near normal conditions returned to the area.

Drought, Debeque to Silt Corridor

When
November 1, 12:00 AM MST to November 24, 11:59 PM MST
Where
Debeque to Silt Corridor forecast zone
Reported by
Other Federal Agency
Coordinates
39.308, -108.185 (the zone’s center; the record gives no point)

Occasional precipitation through the month was enough to alleviate the drought and near normal conditions returned to the area.

Drought, Central Colorado River Basin

When
November 1, 12:00 AM MST to November 24, 11:59 PM MST
Where
Central Colorado River Basin forecast zone
Reported by
Other Federal Agency
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

Occasional precipitation through the month was enough to alleviate the drought and near normal conditions returned to the area.

Drought, Gore and Elk Mountains/Central Mountain Valleys

When
November 1, 12:00 AM MST to November 24, 11:59 PM MST
Where
Gore and Elk Mountains/Central Mountain Valleys forecast zone
Reported by
Other Federal Agency
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

Occasional precipitation through the month was enough to alleviate the drought and near normal conditions returned to the area.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2010Every state in 2010This day in weather historyWarnings in Colorado, November 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 339038, 339042, 339045, 339046, 339047, 339048, 339049, 339050.